Lg Cwd
icon-nav-help
Need Help

Submit your question to our team of health care professionals.

icon-nav-current-questions
Current Question

See what's on the mind of the community right now.

icon-conf-speakers-at-a-glance
Meet the Team

Learn more about our world-renowned team.

icon-nav-archives
CWD Answers Archives

Review the entire archive according to the date it was posted.

CWD_Answers_Icon
February 3, 2004

Honeymoon

advertisement
Question from Vernon, British Columbia, Canada:

My nine year old son has had type 1 diabetes since November 15, 2003. I noticed his thirst and other symptoms approximately two to three days after they started (I have type 1 also). His HgbA1C was 9.7 and his C-peptide was around 380; he had moderate to low ketones. He was on various doses of NPH and Humalog for about two weeks. Due to numerous lows we kept reducing the amount of insulin to the point where he was not on any. Since early December we have not given him any insulin and we have slightly modified his diet from before D-day.

I know there is a honeymoon phase, but is not needing any insulin common? We have had very few blood sugar levels over 7 [100 mg/dl] and only two to three over 10.0 [180 mg/dl]. What we have had are low numbers with no extra insulin, many numbers in the low 4s [75-90 mg/dl], some 3s and even a few tests less than 3.0 [55 mg/dl]. we have had are low numbers with no extra insulin We have an appointment with another specialist, but not for two months. Could he be an evolving type 1 or is he type 2? He is still tired often and, to me, his health is not quite right.

Answer:

From: DTeam Staff

I agree with you that honeymoon is generally treated with a low dosage of insulin, even though your son’s C-Peptide level indicates he’s actually producing some insulin. You should never quit giving insulin. In your son’s case, where you stopped all insulin and you still observe some lows, I’d first check him for celiac disease.

MS